Alert archive / Puerto Rico / Flash Flood Warnings in 2009

Flash Flood Warning 38, NWS JSJ

September 5, 2009

NWS JSJ issued this flash flood warning at Sep 5, 2009, 7:59 AM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2009, 7:59 AM CDT (12:59 UTC)
Expired
Sep 5, 2009, 11:00 AM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 21 km from the middle of the area, began a volume at 13:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 051259
FFWSJU
PRC007-019-021-025-039-041-045-047-051-063-077-085-091-101-103-105-
107-129-135-137-143-145-051600-
/O.NEW.TJSJ.FF.W.0038.090905T1259Z-090905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
859 AM AST SAT SEP 5 2009

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE FOLLOWING MUNICIPALITIES

  IN PUERTO RICO
     BAYAMON
     CIALES
     CAGUAS
     CIDRA
     COROZAL
     COMERIO
     AGUAS BUENAS
     BARRANQUITAS
     JUNCOS
     GURABO
     OROCOVIS
     NARANJITO
     MOROVIS
     TOA ALTA
     SAN LORENZO
     VEGA ALTA
     LAS PIEDRAS
     DORADO
     NAGUABO
     MANATI
     VEGA BAJA
     TOA BAJA

* UNTIL NOON AST

* AT 859 AM AST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LARGE MASS OF THUNDERSTORMS OVER THE CARIBBEAN SEA MOVING OVER   
  NORTHERN AND CENTRAL PUERTO RICO. THESE STORMS WILL PRODUCE        
  TORRENTIAL RAINFALL WITH RATES UP TO THREE INCHES PER HOUR         
  LIKELY. SEVERAL REPORTS OF DESTRUCTIVE FLOODING HAVE BEEN          
  RECEIVED ALREADY. TAKE IMMEDIATE ACTION NOW TO PROTECT LIFE AND    
  PROPERTY AND MOVE TO HIGHER GROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 1816 6653 1852 6654 1849 6614 1834 6625
      1831 6613 1828 6614 1827 6590 1818 6574
      1814 6586

$$

RA

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN
1 follow-up statement
000 
WGCA72 TJSJ 051600
FFSSJU

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
1200 PM AST SAT SEP 5 2009

PRC007-019-021-025-039-041-045-047-051-063-077-085-091-101-103-105-
107-129-135-137-143-145-051605-
/O.EXP.TJSJ.FF.W.0038.000000T0000Z-090905T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BAYAMON PR-CIALES PR-CAGUAS PR-CIDRA PR-COROZAL PR-COMERIO PR-
AGUAS BUENAS PR-BARRANQUITAS PR-JUNCOS PR-GURABO PR-OROCOVIS PR-
NARANJITO PR-MOROVIS PR-TOA ALTA PR-SAN LORENZO PR-VEGA ALTA PR-
LAS PIEDRAS PR-DORADO PR-NAGUABO PR-MANATI PR-VEGA BAJA PR-
TOA BAJA PR-
1200 PM AST SAT SEP 5 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT NOON AST FOR TOA BAJA...
VEGA BAJA...MANATI...NAGUABO...DORADO...LAS PIEDRAS...VEGA ALTA...SAN
LORENZO...TOA ALTA...MOROVIS...NARANJITO...OROCOVIS...GURABO...
JUNCOS...BARRANQUITAS...AGUAS BUENAS...COMERIO...COROZAL...CIDRA...
CAGUAS...CIALES AND BAYAMON MUNICIPALITIES...

EVEN THOUGH THE WARNING WILL BE ALLOWED TO EXPIRE...LOW WATER 
CROSSINGS AND URBAN AND SMALL STREAM FLOODING WILL STILL BE AN ISSUE 
FOR THE NEXT SEVERAL HOURS.  ADDITIONALLY...AT 1155 AM AST...THE 
USGS SENSOR INDICATED THE RIO DE LA PLATA AT COMERIO IS CURRENTLY AT 
11.19 FEET.  THIS REPRESENTS MINOR FLOODING.  WHILE IT IS EXPECTED 
TO CONTINUE DROPPING...THE RIVER IS STILL FLOODING AND CAN CONTINUE 
TO CAUSE MINOR PROBLEMS UNTIL THE WATER RECEDES.

LAT...LON 1816 6653 1852 6654 1849 6614 1834 6625
      1831 6613 1828 6614 1827 6590 1818 6574
      1814 6586

$$

JPC

ADDITIONAL INFORMATION CAN BE FOUND AT /USE LOWER CASE LETTERS/:
     HTTP://WWW.WEATHER.GOV/SANJUAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 5, 7:36 AM CDT, 23 minutes earlier.

Area forecast discussion, Sep 5, 7:36 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
836 AM AST SAT SEP 5 2009

.UPDATE...SEVERAL FLASH FLOOD WARNINGS AND OTHER FLOOD PRODUCTS IN
EFFECT. EXPECTING HEAVY RAIN TO CONTINUE UNTIL AT LEAST MID
AFTERNOON. WILL EXTEND THE FLASH FLOOD WATCH TO COVER THE ENTIRE
FORECAST AREA AND EXTEND THE TIMING. THE MOST AREAS OF HEAVIEST
RAINFALL AND MOST DESTRUCTIVE FLOODING SO FAR HAVE BEEN AROUND
THE CAGUAS AREA...BUT EXTREMELY HEAVY THUNDERSTORM COMPLEXES NEAR
PONCE AND FAJARDO ARE CLOSING IN ON THE ISLAND. MOVEMENT OF THE
LOWER LEVEL FEATURE OF EX TROPICAL CYCLONE ERIKA SHOULD START TO
LIFT NORTHWARD TONIGHT...BUT THE MODEL SOLUTIONS HAVE BEEN
PROBLEMATIC SO CONFIDENCE REMAINS LOW. HEAVY RAIN FOR THE NEXT 24
HOURS IS VERY LIKELY OVER MOST OF THE FORECAST AREA.

&&

.AVIATION...MOSTLY IFR CONDITIONS WITH HEAVY TSRA ONGOING AT ALL
SITES. SOME TEMPO LIFR IN +TSRA LIKELY AT TJSJ AND TJPS FOR UNTIL
15Z. NOT EXPECTING CONDITIONS TO IMPROVE TO ABOVE IFR UNTIL THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 509 AM AST SAT SEP 5 2009/

SYNOPSIS...
THE AXIS OF THE BROAD AREA OF LOW PRESSURE AREA ASSOCIATED WITH
THE REMNANTS OF ERIKA WAS NOW LOCATED BETWEEN WESTERN PUERTO RICO
AND THE DOMINICAN REPUBLIC EARLY THIS MORNING. THIS FEATURE IS
ACCOMPANIED BY LARGE AREAS OF CONVECTION LOCATED TO THE NORTH AND
EAST OF THE AXIS...WHICH WERE NOW AFFECTING PARTS OF THE EAST AND
SOUTH COASTAL SECTIONS OF PUERTO RICO...AS WELL AS THE VIRGIN
ISLANDS. THE ASSOCIATED SURFACE TROUGH WILL CONTINUE TO SLOWLY
MOVE WEST NORTHWEST ACROSS THE LOCAL REGION THROUGH THE LATE
EVENING HOURS AFFECTING THE LOCAL ISLANDS DURING THE DAY. IN THE
UPPER LEVELS HIGH PRESSURE IS SPREAD ACROSS THE CENTRAL AND SOUTHEAST
CARIBBEAN...WITH AN UPPER TROUGH SINKING SOUTHWARD BETWEEN PUERTO
RICO AND THE VIRGIN ISLANDS...THIS IS CREATING AN UPPER LEVEL DIFFLUENT
PATTERN ACROSS THE LOCAL REGION. AT 500 MILLIBARS...AREA OF LOW
PRESSURE NOW CENTERED ACROSS PUERTO RICO AND THE U.S. VIRGIN WILL
LINGER ACROSS THE REGION TODAY WHILE SLOWLY WEAKENING AND LIFTING
NORTHWEST OF THE AREA BY SUNDAY.

DISCUSSION...
FREQUENT BANDS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH ERIKA
WILL CONTINUE TO DEVELOP OFFSHORE AND MOVE INLAND AND AFFECT THE
EAST AND SOUTH COASTAL AREAS OF PUERTO RICO...VIEQUES AND THE
VIRGIN ISLANDS...ESPECIALLY SAINT CROIX...DURING THE REST OF THE
MORNING HOURS. COPIOUS AMOUNTS OF MOISTURE ACCOMPANYING THE SURFACE
TROUGH AIDED BY VERY UNSTABLE MID TO UPPER LEVEL ATMOSPHERE WILL
CREATE VERY UNSTABLE AND ACTIVE WEATHER CONDITIONS ACROSS PUERTO
RICO AND PARTS OF THE VIRGIN ISLANDS DURING THE REST OF THE DAY.
THIS OVERALL SCENARIO WILL CONTINUE THROUGH AT LEAST THE MORNING
HOURS. SHOWER ACTIVITY SHOULD THEN TAPER OFF BEFORE REDEVELOPING
AND SPREADING NORTHWARDS ACROSS THE NORTH AND NORTHWEST SECTIONS
OF PUERTO RICO DURING THE AFTERNOON HOURS. EXPECT ACTIVITY ACROSS
THE VIRGIN ISLANDS TO DECREASE DURING THE AFTERNOON WITH A GRADUAL
IMPROVEMENT EXPECTED ACROSS ALL ISLANDS SUNDAY INTO MONDAY. A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR THE EAST AND SOUTH COASTAL AREAS
OF PUERTO RICO...AS WELL AS VIEQUES AND THE ISLANDS OF SAINT CROIX.
DUE TO SATURATED SOILS AND LOOSE TERRAIN MUDSLIDES REMAIN POSSIBLE
AREAS OF STEEP TERRAIN.

AVIATION...
A LARGE AREA CLOUDINESS ACROSS THE NORTHEAST CARIBBEAN...WILL
CONTINUE TO GENERATE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE
LOCAL ISLANDS AND ALL LOCAL TAF SITES DURING THE NEXT 24 HOURS.
EXPECT AREAS OF SHRA AND TSRA TO DEVELOP EARLY IN THE MORNING
PRODUCING PERIODS OF MVFR OR EVEN IFR CONDITIONS ACROSS TIST...TISX
AND TJPS UNTIL AT LEAST BY 05/1600Z. THIS MOISTURE WILL PROPAGATE
SLOWLY NORTHWESTWARD PRODUCING INTERMITTENT PERIODS OF MVFR
CONDITIONS ACROSS THE REST OF THE LOCAL TAF SITES AFTER 04/1600Z.
PERIODS OF SHRA AND TSRA WILL CONTINUE TO DEVELOP THROUGH THE
AFTERNOON AND EVENING HOURS. TJSJ 05/000Z SOUNDING INDICATED A LIGHT
SOUTHEAST WIND FLOW FROM THE SURFACE TO AROUND 10K FEET...BECOMING
FROM THE NORTHEAST BUT STILL LIGHTEST FROM 10-25K FEET AND THEN FROM
THE WEST AND STRONGER ALOFT.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  89  78  92  78 /  90  50  40  30
STT  87  81  89  80 / 100  50  40  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR EASTERN
     INTERIOR-NORTHEAST-PONCE AND VICINITY-SOUTHEAST-SOUTHWEST-
     VIEQUES.

VI...FLASH FLOOD WATCH UNTIL 8 PM AST THIS EVENING FOR ST CROIX.

&&

93/64
Hazardous weather outlook, Sep 5, 6:00 AM CDT, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
700 AM AST SAT SEP 5 2009

AMZ710>745-PRZ001>013-061100-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
700 AM AST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS MORNING CONTINUE
TO DEPICT A LARGE AREA OF CLOUDINESS...ASSOCIATED WITH A BROAD AREA
OF LOW PRESSURE ACROSS THE NORTHEASTERN CARIBBEAN AND OVER THE LOCAL
CARIBBEAN WATERS...REMNANT OF TROPICAL DEPRESSION ERIKA. THIS
LARGE AREA OF MOISTURE...IS EXPECTED TO ENHANCE THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN
AND EASTERN SECTIONS OF PUERTO RICO INCLUDING VIEQUES AND CULEBRA...
DURING THE REST OF THE MORNING HOURS AND ACROSS WESTERN...INTERIOR
AND NORTHERN PUERTO RICO THIS AFTERNOON AND EVENING. DUE TO THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE SHOWERS...A FLASH
FLOOD WATCH REMAINS IN EFFECT FOR VIEQUES...EASTERN AND SOUTHERN
SECTIONS OF PUERTO RICO THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LINGERING MOISTURE ASSOCIATED WITH THE BROAD AREA OF LOW
PRESSURE...REMNANTS OF TROPICAL DEPRESSION ERIKA...WILL PERSIST
ACROSS THE REGION THROUGH THE REST OF THE WEEKEND PRODUCING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN WILL CONTINUE
INTO SUNDAY AND POSSIBLE ON MONDAY...WITH LOCALIZED FLOODING
POSSIBLE ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.

AMZ715-725-VIZ001-002-061100-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
700 AM AST SAT SEP 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
LATEST SATELLITE IMAGES AND RADAR OBSERVATIONS THIS MORNING CONTINUE
TO DEPICT A LARGE AREA OF CLOUDINESS...ASSOCIATED WITH A BROAD AREA
OF LOW PRESSURE ACROSS THE NORTHEASTERN CARIBBEAN AND OVER THE LOCAL
CARIBBEAN WATERS...REMNANT OF TROPICAL DEPRESSION ERIKA. THIS LARGE
AREA OF MOISTURE...IS EXPECTED TO ENHANCE THE DEVELOPMENT OF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE LOCAL
ISLANDS TODAY AND TONIGHT...BUT ESPECIALLY ACROSS ST CROIX. DUE TO
THE POTENTIAL FOR LOCALLY HEAVY RAINFALL WITH THESE SHOWERS...A
FLASH FLOOD WATCH REMAINS IN EFFECT FOR ST CROIX THROUGH THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LINGERING MOISTURE ASSOCIATED WITH THE BROAD AREA OF LOW
PRESSURE...REMNANTS OF TROPICAL DEPRESSION ERIKA...WILL PERSIST
ACROSS THE REGION THROUGH THE REST OF THE WEEKEND PRODUCING
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. RAIN WILL CONTINUE
INTO SUNDAY AND POSSIBLE ON MONDAY...WITH LOCALIZED FLOODING
POSSIBLE ON EACH DAY.

.SPOTTER INFORMATION STATEMENT...
REPORTS OF HEAVY RAIN AND/OR FLOODING ARE WELCOME.

In the hours before

Local storm report, Sep 5, 7:57 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
857 AM AST SAT SEP 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 AM     FLASH FLOOD      CAROLINA                18.41N 65.98W
09/05/2009                   CAROLINA           PR   EMERGENCY MNGR

            HEAVY RAINFALL CAUSED MUDSLIDES IN SECTOR LOS CANOS...
            URBAN FLOODING OF ROADS 887...856...853. PARTS OF
            AVENIDAS ROBERTO CLEMENTE AND CEVERO QUINONES ARE ALSO
            FLOODED AND IMPASSABLE.

&&

RMITCHEL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:12 PM CDTAreal Flood AdvisoryJSJ93 min
Sep 4, 8:50 PM CDTAreal Flood AdvisoryJSJ2 hr
Sep 4, 8:54 PM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 2:18 AM CDTAreal Flood AdvisoryJSJ117 min
Sep 5, 2:32 AM CDTAreal Flood AdvisoryJSJ6 hr
Sep 5, 3:16 AM CDTFlash Flood WarningJSJ119 min
Sep 5, 3:24 AM CDTFlash Flood WarningJSJ111 min
Sep 5, 3:51 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 4:06 AM CDTAreal Flood AdvisoryJSJ4 hr
Sep 5, 5:00 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 5:06 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 5:06 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 6:21 AM CDTSpecial Marine WarningJSJ84 min
Sep 5, 6:23 AM CDTAreal Flood AdvisoryJSJ99 min
Sep 5, 6:24 AM CDTSpecial Marine WarningJSJ36 min
Sep 5, 6:55 AM CDTSpecial Marine WarningJSJ2 hr
Sep 5, 6:59 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 7:10 AM CDTFlash Flood WarningJSJ5 hr
Sep 5, 8:22 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 8:53 AM CDTSpecial Marine WarningJSJ52 min
Sep 5, 9:39 AM CDTSpecial Marine WarningJSJ111 min
Sep 5, 9:45 AM CDTFlash Flood WarningJSJ3 hr
Sep 5, 10:03 AM CDTAreal Flood WarningJSJ7 hr
Sep 5, 6:10 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.